Strong Wind, Lawrence
- When
- March 1, 4:30 PM EST to 9:00 PM EST
- Where
- Lawrence forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 38.599, -82.537 (the zone’s center; the record gives no point)
A strengthening low pressure system tracked east into northern Ohio and the Lake Erie vicinity by the early evening. Temperatures had peaked in the mid and upper 60s during the early and mid afternoon.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A strengthening low pressure system tracked east into northern Ohio and the Lake Erie vicinity by the early evening. Temperatures had peaked in the mid and upper 60s during the early and mid afternoon. The powerful cold front, associated with the storm system, streaked through between 1800E and 2100E. Wind gusts of 40 to 50 mph occurred with the showers associated with the front. The airport near Athens measured a gust to 43 mph. As colder air moved in, winds continued overnight, but gusts were not as strong.
A few trees fell causing power outages. Roughly 1,000 customers were without electricity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 1, 2:46 PM EST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
246 PM EST TUE MAR 1 2016
.SYNOPSIS...
STRENGTHENING LOW PRESSURE LIFTS TOWARD LAKE ERIE BY THIS EVENING. ITS
ASSOCIATED COLD FRONT MOVES THROUGH THIS EVENING WITH GUSTY
SHOWERS WHICH WILL CHANGE OVER TO SNOW SHOWERS WEDNESDAY. WEAKER
LOW PRESSURE THURSDAY NIGHT.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
DEEPENING LOW PRESSURE SYSTEM WILL PASS TO OUR NORTHWEST OVER LAKE
ERIE THIS EVENING AND DRIVE A STRONG COLD FRONT THROUGH THE REGION.
THE OVERALL ENVIRONMENT IS HIGHLY SHEARED...BUT WEAKLY BUOYANT. SO
THE MAIN THREAT THIS EVENING IS STRONG WINDS AROUND ANY
SHOWERS...WITH ONLY THE WEAKEST POSSIBILITY FOR AN ISOLATED
TORNADO.
GUIDANCE CONTINUES TO SHOW THE FRONT PUSHING THROUGH THE REGION A
LITTLE FASTER THAN PREVIOUS FORECASTS...WITH THE HEAVIEST SHOWERS
THROUGH THE AREA BY 10 PM. STRONG COLD AIR ADVECTION BEHIND THE
FRONT WILL CHANGE ANY LINGERING MOISTURE OVER TO ALL SNOW...BUT
NOT EXPECTING MUCH AS FAR AS ACCUMULATION....EVEN IN THE MTNS AS
MOST OF THE QPF IS OUT OF THE AREA BY THE TIME TEMPS FALL LOW
ENOUGH FOR SNOW. BIGGEST CONCERN IS TIGHT PRESSURE GRADIENT AND
THERMAL PACKING BEHIND THE FRONT FROM ABOUT 03Z - 12Z. STRONG WIND
GUSTS WILL BE POSSIBLE WITH THE CAA FOR THE ENTIRE AREA...BUT THIS
IS ESPECIALLY TRUE FOR OUR EASTERN COUNTIES IN THE HIGH TERRAIN.
CONTINUED THE WIND ADVISORY FOR THESE AREAS. FOR NOW...WILL ISSUE
STORM BASED PRODUCTS TO COVER ANY OTHER WIND POTENTIAL IN THE
LOWER TERRAIN.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE SLIDES THROUGH EARLY THURSDAY. A RATHER MESSY LOW
PRESSURE SYSTEM WILL MOVE THROUGH LATE THURSDAY INTO THURSDAY NIGHT.
THE MAIN SURFACE LOW LOOKS TO PASS TO OUR SOUTH...HOWEVER A
SECONDARY LOW GETS TRAPPED BY THE MOUNTAINS...OVER OUR CWA. THIS
WILL ALLOW WARMER TEMPERATURES TO LEAK NORTHWARD UP THE WESTERN
SLOPE...LEADING TO MAINLY RAIN THURSDAY...GRADUALLY TRANSITIONING TO
RAIN/SNOW THEN SNOW THURSDAY NIGHT. DO HAVE SOME SNOW MIXING IN
ACROSS SOUTHEAST OHIO AND THE WV MOUNTAINS THURSDAY AFTERNOON...BUT
NO ACCUMULATIONS EXPECTED DURING THE DAYLIGHT HOURS. HAVE LIGHT
ACCUMULATIONS ACROSS THE LOWLANDS THURSDAY NIGHT...WITH UP TO
SEVERAL INCHES AT THE HIGHEST ELEVATIONS OF THE NORTHERN MOUNTAINS.
NORTHWEST FLOW SETS UP BEHIND THIS SYSTEM...BUT MOISTURE DEPARTS
VERY QUICKLY. SO HAVE SOME UPSLOPE SNOW SHOWERS INTO
FRIDAY...TAPERING OF THROUGH THE AFTERNOON.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE MEAN TROF OVER THE EASTERN PORTION OF THE COUNTRY WILL LINGER
THIS WEEKEND...MAINTAINED BY ONE MORE DISTURBANCE IN THE UPPER LEVEL
FLOW. THIS WILL BRING THE THREAT OF SHRA WITH MOUNTAIN SHSN
SATURDAY AND SATURDAY NIGHT. AFTER THIS WE CONTINUE TO HIGHLIGHT A
PATTERN CHANGE FOR NEXT WEEK WHICH WILL FEATURE AN AMPLIFYING
RIDGE OVER THE E COAST EMBEDDED WITHIN AN INCREASINGLY BLOCKING
PATTERN. THIS MEANS A SIGNIFICANT WARMUP TOWARDS MIDWEEK WITH THE
UNSETTLED WX CONFINED MORE TOWARDS THE MS VALLEY AND W OH VALLEY.
THE AREA COULD BE LOOKING AT TEMPERATURES 25 DEGREES ABOVE
AVERAGE...AT LEAST FOR THE DAYTIME.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
12Z TUESDAY THRU 12Z WEDNESDAY...
VFR CONDITIONS THIS AFTERNOON. CONDITIONS DETERIORATE RAPIDLY
THIS EVENING TO MVFR AND IFR CONDITIONS WITH FRONTAL SYSTEM
PUSHING THROUGH THE REGION...BRINGING RAIN SHOWERS AND ISOLATED
THUNDERSTORMS. WINDS WILL ALSO BE AN ISSUE...GUSTING TO OVER 30
KT.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...
FORECAST CONFIDENCE: MODERATE TO HIGH.
ALTERNATE SCENARIOS: TIMING OF SHOWERS MAY BE EARLIER THAN
EXPECTED. CIGS AND VSBY MAY APPROACH IFR MORE THAN THE TAFS
INDICATE.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EST 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00
CRW CONSISTENCY H H H H H M H M M M M M
HTS CONSISTENCY H H H H M M M M M M M M
BKW CONSISTENCY H H H H H H M M M M M M
EKN CONSISTENCY H H H H H H H M H M M M
PKB CONSISTENCY H H H H H M M M M H M M
CKB CONSISTENCY H H H H H H H M M M M M
AFTER 18Z WEDNESDAY...
CONDITIONS POSSIBLY LOWERING TO IFR FROM WEST TO EAST BEHIND THE
COLD FRONT EARLY WEDNESDAY MORNING...AND POSSIBLY LINGERING
THROUGH WEDNESDAY...ESPECIALLY IN THE MOUNTAINS.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WIND ADVISORY FROM 9 PM THIS EVENING TO 10 AM EST WEDNESDAY
FOR WVZ035>038-046-047.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...JW/MZ/30
NEAR TERM...JW
SHORT TERM...MZ
LONG TERM...30
AVIATION...JWHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 528 AM EST TUE MAR 1 2016 WVZ035>038-046-047-021030- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH- 528 AM EST TUE MAR 1 2016 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ083>087-WVZ005>008-013>015-024>026-021030- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-MEIGS-GALLIA- LAWRENCE OH-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA- MINGO-LOGAN-BOONE- 528 AM EST TUE MAR 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS OF SOUTHEAST OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. GUSTY SHOWERS ARE LIKELY LATE THIS AFTERNOON INTO THIS EVENING. AN EMBEDDED STRONG OR SEVERE THUNDERSTORM IS EVEN POSSIBLE. STRONG DAMAGING WIND GUSTS WOULD BE THE MAIN HAZARD. WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED OVERNIGHT TONIGHT...AS COLDER AIR BLOWS IN. GUSTS IN THIS RANGE COULD STILL CAUSE MINOR DAMAGE TO WEAK OR VULNERABLE TREES OR STRUCTURES. IF STRONGER WIND GUSTS BECOME EVIDENT...A WIND ADVISORY WOULD BE POSTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-075-076-VAZ003-004-WVZ009>011-016>020-027>034-039-040- 021030- PERRY-MORGAN-ATHENS-WASHINGTON-DICKENSON-BUCHANAN-WOOD-PLEASANTS- TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS- HARRISON-TAYLOR-MCDOWELL-WYOMING-UPSHUR-BARBOUR- 528 AM EST TUE MAR 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA...AND PORTIONS OF CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED TONIGHT...AS COLDER AIR BLOWS IN. GUSTS IN THIS RANGE COULD CAUSE MINOR DAMAGE TO WEAK OR VULNERABLE TREES OR STRUCTURES. IF STRONGER WIND GUSTS BECOME EVIDENT...A WIND ADVISORY WOULD BE POSTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
430 PM EST TUE MAR 1 2016
KYZ101>103-105-WVZ005-012200-
BOYD-CARTER-LAWRENCE-GREENUP-WAYNE-
430 PM EST TUE MAR 1 2016
...A LINE OF SHOWERS WILL AFFECT SOUTHERN GREENUP...LAWRENCE...
CARTER...BOYD AND WESTERN WAYNE COUNTIES...
AT 429 PM EST...A LINE OF GUSTY SHOWERS EXTENDED FROM NEAR GESLING
TO CROCKETT...AND MOVING EAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE SHOWERS.
LOCATIONS IMPACTED INCLUDE...
HUNTINGTON...ASHLAND...GRAYSON...LOUISA...OLIVE HILL...WAYNE...BLAINE...
CANNONSBURG...CARTER CAVES STATE PARK...GRAYSON LAKE STATE PARK...
YATESVILLE LAKE STATE PARK...KENOVA...CATLETTSBURG...CEREDO...FORT GAY...
RUSH...DURBIN...PRINCESS...DENTON AND ULYSSES.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 155 AND 191.
INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 5.
LAT...LON 3842 8324 3848 8318 3850 8266 3841 8259
3841 8251 3837 8244 3791 8245 3796 8255
3788 8262 3800 8294 3797 8302 3804 8300
3812 8289 3817 8292 3820 8301 3818 8305
3827 8317 3823 8322 3821 8322 3821 8323
TIME...MOT...LOC 2129Z 248DEG 36KT 3850 8310 3798 8308
16The national radar mosaic for the moment the first event began.
9 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613588, 613585, 613586, 613587, 613589, 613592, 613590, 613591, 613593.